Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 16, NWS Dodge City, KS

April 22, 20225 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2022, 6:56 PM CDT for 5 counties in Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2022, 6:56 PM CDT (23:56 UTC)
Expired
Apr 22, 2022, 7:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.5 in
Wind
60.0 mph

Counties Grant County, KS, Haskell County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 7:35 PM CDTHAIL 23 S Ulysses, KSSOCIAL MEDIA.
Apr 22, 7:35 PM CDTHAIL 2Ulysses, KSREPORT RECEIVED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Apr 22, 7:44 PM CDTHAIL 13 S Ulysses, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1576 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS53 KDDC 222356
SVRDDC
KSC067-081-129-187-189-230045-
/O.NEW.KDDC.SV.W.0016.220422T2356Z-220423T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
656 PM CDT Fri Apr 22 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morton County in southwestern Kansas...
  Grant County in southwestern Kansas...
  Southeastern Stanton County in southwestern Kansas...
  Northern Stevens County in southwestern Kansas...
  Northwestern Haskell County in southwestern Kansas...

* Until 745 PM CDT.

* At 656 PM CDT, a severe thunderstorm was located 10 miles west of
  Moscow, moving northeast at 50 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hickok and Ryus around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 10175 3745 10167 3774 10124 3773 10066
      3739 10104 3739 10107 3737 10107 3721 10124
TIME...MOT...LOC 2356Z 213DEG 54KT 3737 10138 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
2 follow-up statements
663 
WWUS53 KDDC 230021
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
721 PM CDT Fri Apr 22 2022

KSC067-081-129-187-189-230045-
/O.CON.KDDC.SV.W.0016.000000T0000Z-220423T0045Z/
Morton KS-Grant KS-Stanton KS-Stevens KS-Haskell KS-
721 PM CDT Fri Apr 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN MORTON...GRANT...SOUTHEASTERN STANTON...NORTHERN
STEVENS AND NORTHWESTERN HASKELL COUNTIES...

At 721 PM CDT, a severe thunderstorm was located very near Hickok,
moving northeast at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Morton, Grant, southeastern Stanton, northern Stevens
and northwestern Haskell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 10175 3745 10167 3774 10124 3773 10066
      3739 10104 3739 10107 3737 10107 3721 10124
TIME...MOT...LOC 0021Z 215DEG 38KT 3756 10121 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
769 
WWUS53 KDDC 230030
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
730 PM CDT Fri Apr 22 2022

KSC129-187-230040-
/O.CAN.KDDC.SV.W.0016.000000T0000Z-220423T0045Z/
Morton KS-Stanton KS-
730 PM CDT Fri Apr 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON AND
SOUTHEASTERN STANTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3725 10153 3755 10152 3774 10124 3773 10066
      3739 10104 3739 10107 3737 10107 3721 10124
TIME...MOT...LOC 0030Z 209DEG 40KT 3758 10122 

$$

KSC067-081-189-230045-
/O.CON.KDDC.SV.W.0016.000000T0000Z-220423T0045Z/
Grant KS-Stevens KS-Haskell KS-
730 PM CDT Fri Apr 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR GRANT...NORTHERN STEVENS AND NORTHWESTERN HASKELL COUNTIES...

At 730 PM CDT, a severe thunderstorm was located very near Hickok,
moving northeast at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ulysses, Satanta, Moscow, Ryus, Cave and Hickok. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 10153 3755 10152 3774 10124 3773 10066
      3739 10104 3739 10107 3737 10107 3721 10124
TIME...MOT...LOC 0030Z 209DEG 40KT 3758 10122 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:49 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 22, 5:49 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
549 PM CDT Fri Apr 22 2022

...Updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 1224 PM CDT Fri Apr 22 2022

17Z obs showing a robust area of moisture across southwest Kansas
with dewpoints in the 60s from LBL to GCK on east with 50
dewpoints to the Colorado border. Dryline is positioned from North
Platte, Nebraska to Springfield, Colorado. Surface wind speeds are
sustained 30 mph with gusts over 40 mph. A large longwave trough
is moving into the desert southwest with a deepening surface low
in northeast Colorado.

Tonight...models are still suggesting two rounds of storms with
the first round developing along a dryline after 6 PM and a second
round developing along a cold front and shortwave trough after
midnight. With good mixing today the dryline should be sharp as it
moves into western Kansas with an increasing LLJ after 00Z. This
will produce clockwise hodographs and with CAPE values over 2000
j/kg and over 40 kts bulk shear any storms that develop will have
the capability of hail 2 inches or larger as they start out as
discrete supercell. With the strong wind speeds at 850 mb the
potential for strong winds with the mixing will also be possible
(as the wind speeds even without the storms could be close to
severe levels late this afternoon). Storms could easily produce
70-80 mph gusts. With the high LCLs forecast even though the low
level shear will be good...the tornado outlook with LP dryline
supercells tonight is not as great. The other possibility is with
the LP supercells of dry lightning strikes that could add a fire
danger on top of the severe danger as it looks like the rainfall
at least initially with the storms won't be much. What may inhibit
initiation on the dryline will be the warm mid level temperatures
(+10 to +11 C 700 mb temps).

Later tonight as a shortwave ejects out of Colorado a second round
of storms will develop as a weak cold front enters into northwest
Kansas. These storms will grow to linear pretty quickly and the
main threat will be wind gusts 60-80 mph. The strongest of the 850
mb winds look to increase to 70 kts after midnight and these
storms could easily mix those winds to the surface. Storm
propagation to the east should be fairly rapidly however models
don't have a consensus how far south the line will be. At this
point the best chance of the overnight storms will be along the
I-70 corridor and lesser chances to the south.

Saturday the upper level trough will move into southwest Kansas
and we should expect gusty southwest winds through the day and
with the cold frontal passage the moisture will be scoured out of
the region. With this combo fire weather will once again be a
concern with winds 20-30 mph with higher gusts and humidity values
falling to below 15%. Highs should reach into the upper 70s and
lower 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 152 PM CDT Fri Apr 22 2022

Sunday a much more robust cold front should move through the
region with stronger cold air advection through the day. Initial
winds will increase behind he front but with the quick arrival of
a high we should see the winds diminish by afternoon. Highs will
be in the upper 60s to lower 70s.

Sunday night into Monday morning a shortwave trough will move
through eastern Colorado and with some upslope winds medium term
models are suggesting precipitation developing along the front
range of the Rockies to the CO-KS border. It looks like the best
lift with the shortwave should keep the moisture just west of the
border so removed the slight POP chance that was in for our
western counties for Sunday night.

For the first parts of the week we should see upper level ridging
moving into the plains which will keep us dry. Winds will pick up
again for Tuesday and Wednesday as a surface low deepens in
eastern Colorado and a shortwave moves from the four corners
region to Nebraska. Upped the forecasted wind speeds for Tuesday
and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM CDT Fri Apr 22 2022

A few thunderstorms may affect the GCK terminal later this evening
bringing brief lowered ceilings and visibilities. Otherwise expect
VFR conditions through tomorrow. Winds will generally be from the
south gusting to over 40 knots at times. LLWS is also expected
overnight but end by sunrise tomorrow.

&&

.FIRE WEATHER...
Issued at 200 PM CDT Fri Apr 22 2022

A fire weather watch is in effect for Saturday as winds will be
picking up out of the southwest to 20-30 mph with higher gusts and
colder air behind a weak cold front will drop relative humidity
values to around 10-12% by the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  78  41  69 /  40   0   0   0
GCK  51  76  38  66 /  50   0   0   0
EHA  50  75  38  67 /  20   0   0   0
LBL  53  78  39  69 /  40   0   0   0
HYS  59  78  42  68 /  50  10   0   0
P28  65  84  47  74 /  30  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 1 AM CDT /midnight MDT/ Saturday for
KSZ030-031-043>046-061>066-074>081-084>090.

Fire Weather Watch from Saturday afternoon through Saturday
evening for KSZ030-031-043>046-061>066-074>081-084>090.

Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-074-084.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 22, 2:05 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
205 PM CDT Fri Apr 22 2022

KSZ030-031-043>046-061>066-074>081-084>090-231915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
205 PM CDT Fri Apr 22 2022 /105 PM MDT Fri Apr 22 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Two rounds of storms will be possible for tonight. Storms could be
possible after 6 PM along a dry line for areas roughly along and
west of highway 83. Main threat with these storms will be large
hail 2 inches in diameter or larger and gusty winds. An isolated
tornado can't be ruled out, however the overall environment
doesn't look favorable for tornado develop.

A second round of storms is forecast to develop in northwest
Kansas and will evolve into a squall line after midnight as it
moves eastward. The main threat with these storms will be wind
gusts over 70 mph. The best chance of storms will be along the
I-70 corridor with lesser chances as you move south.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Days 2-7 Discussion
-------------------

Elevate risk of fire weather for Saturday as winds will be out of
the southwest at 20-30 mph with higher gusts and relative humidity
values falling to 10-12%

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 PM this evening.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Apr 22, 6:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             ROLLA                   37.12N 101.64W
04/22/2022  E1.00 INCH       MORTON             KS   PUBLIC

&&
Special weather statement, Apr 22, 6:32 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
632 PM CDT Fri Apr 22 2022

KSZ061-062-074-075-230015-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
632 PM CDT Fri Apr 22 2022

...A strong thunderstorm will impact portions of southeastern
Hamilton, southern Kearny, western Grant and northeastern Stanton
Counties through 715 PM CDT/615 PM MDT/...

At 632 PM CDT/532 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Kendall, moving north at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kendall around 545 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Kansas.

&&

LAT...LON 3746 10139 3756 10168 3810 10154 3797 10138
      3812 10123 3808 10111
TIME...MOT...LOC 2332Z 197DEG 30KT 3779 10147

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Local storm report, Apr 22, 6:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     1 ENE JOHNSON CITY      37.58N 101.73W
04/22/2022  M64 MPH          STANTON            KS   AWOS

            REPORT FROM JOHNSON KS AWOS.

&&

GERARD
Local storm report, Apr 22, 6:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             ELKHART                 37.00N 101.90W
04/22/2022  U1.25 INCH       MORTON             KS   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&
Local storm report, Apr 22, 6:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             2 W BIG BOW             37.57N 101.60W
04/22/2022  M1.00 INCH       STANTON            KS   TRAINED SPOTTER

&&
Local storm report, Apr 22, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             14 NNE KENDALL          38.13N 101.47W
04/22/2022  E1.25 INCH       KEARNY             KS   PUBLIC

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:11 PM CDTSpecial Weather StatementDDCRush34 min
Apr 21, 7:12 PM CDTSpecial Weather StatementDDCEdwards33 min
Apr 21, 7:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa45 min
Apr 21, 7:20 PM CDTSevere Thunderstorm WarningDDCNess, Rush40 min
Apr 21, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa, Pawnee50 min
Apr 21, 7:57 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCPawnee, Rush48 min
Apr 21, 8:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Stafford38 min
Apr 21, 8:16 PM CDTTornado WarningDDCEdwards, Ford22 min
Apr 21, 8:39 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee12 min
Apr 21, 9:00 PM CDTSpecial Weather StatementDDCEdwards30 min
Apr 22, 2:39 AM CDTRed Flag WarningDDCHamilton, Morton, Stanton18 hr
Apr 22, 12:41 PM CDTFire Weather WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more13 hr
Apr 22, 5:28 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens47 min
Apr 22, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Morton, Stanton37 min
Apr 22, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens51 min
Apr 22, 6:15 PM CDTSpecial Weather StatementDDCKearny45 min
Apr 22, 6:30 PM CDTSevere Thunderstorm WarningDDCKearny30 min
Apr 22, 6:32 PM CDTSpecial Weather StatementDDCKearny43 min
Apr 22, 6:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCKearny44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.